Real quadratic fields with abelian 2-class field tower. (English) Zbl 0919.11073

The authors determine all real quadratic fields \(K\) for which the 2-class field tower has length at most 1, i.e., for which the 2-Hilbert class field has odd class number. By a result of R. J. Bond [J. Number Theory 30, 1-10 (1988; Zbl 0649.12008)], the 2-class group of such \(K\) has 2-rank at most 2, and the case of interest is when it is equal to 2. In this case the number \(t\) of distinct prime factors of the discriminant of \(K\) is 3 or 4. For \(t=3\), the classification obtained is in terms of the relative quadratic and biquadratic behavior of these prime factors and the norm of the fundamental unit of \(K\). For \(t=4\), the non-trivial relation between the ideal classes of the ramified primes of \(K\) is also of importance.


11R37 Class field theory
11R11 Quadratic extensions


Zbl 0649.12008
Full Text: DOI Link


[1] Benjamin, E.; Sanborn, F.; Snyder, C., Capitulation in unramified quadratic extensions of real quadratic number fields, Glasgow Math. J., 36, 385-392 (1994) · Zbl 0820.11068
[2] Benjamin, E.; Snyder, C., Real quadratic number fields with 2-class group of type (2, 2), Math. Scand., 76, 161-178 (1995) · Zbl 0847.11058
[3] Bond, R. J., Unramified abelian extensions of number fields, J. Number Theory, 30, 1-10 (1980) · Zbl 0649.12008
[4] L. Dirichlet, Einige neue Sätze über unbestimmte Gleichungen, Gesammelten Werke, 219, 236, Birkhäuser, Basel; L. Dirichlet, Einige neue Sätze über unbestimmte Gleichungen, Gesammelten Werke, 219, 236, Birkhäuser, Basel
[5] Fröhlich, A., Central Extensions, Galois Groups, and Ideal Class Groups of Number Fields. Central Extensions, Galois Groups, and Ideal Class Groups of Number Fields, Contemp. Math., 24 (1983), Amer. Math. Soc: Amer. Math. Soc Providence · Zbl 0519.12001
[6] Furuta, Y., Über das Verhalten der Ideale des Grundkörpers im Klassenkörper, J. Number Theory, 3, 318-322 (1971) · Zbl 0219.12015
[7] Golod, E. S.; Shafarevic, I. R., Infinite class field towers of quadratic fields, Izv. Akad. Nauk. SSSR, 28, 273-276 (1964)
[8] Iwasawa, K., A note on the group of units of an algebraic number field, J. Math. Pures Appl., 35, 189-192 (1956) · Zbl 0071.26504
[9] Kaplan, P., Sur le 2-groupe des classes d’idéaux des corps quadratiques, J. Reine Angew. Math., 283/284, 313-363 (1974) · Zbl 0337.12003
[10] Karpilovsky, G., Schur Multipliers. Schur Multipliers, London Math. Soc. Monographs (1987), Oxford Univ. Press: Oxford Univ. Press London · Zbl 0619.20001
[11] Kisilevsky, H., Number fields with class number congruent to 4 mod 8 and Hilbert’s theorem 94, J. Number Theory, 8, 271-279 (1976) · Zbl 0334.12019
[12] Kubota, T., Über den Bizyklischen Biquadratischen Zahlkörper, Nagoya Math. J., 10, 65-85 (1956) · Zbl 0074.03001
[13] Kurzweil, H., Endliche Gruppen (1977), Springer-Verlag: Springer-Verlag Heidelberg · Zbl 0381.20001
[14] Lemmermeyer, F., Unramified quaternion extensions of quadratic number fields, J. Théor. Nombres Bordeaux, 9, 51-68 (1997) · Zbl 0890.11031
[15] Martinet, J., Tours de corps de classes et estimations de discriminants, Invent. Math., 44, 65-73 (1978) · Zbl 0369.12007
[16] Morton, P., Density results for the 2-class groups and fundamental units of real quadratic fields, Studia Sci. Math. Hungar., 17, 21-43 (1982) · Zbl 0548.12001
[17] Rédei, L.; Reichardt, H., Die Anzahl der durch 4 teilbaren Invarianten der Klassengruppe eines beliebigen quadratischen Zahlkörpers, J. Reine Angew. Math., 170, 69-74 (1934) · Zbl 0007.39602
[18] Scholz, A., Über die Lösbarkeit der Gleichung \(t^2 Du^2\), Math. Z., 39, 95-111 (1934) · JFM 60.0126.03
[19] Schoof, R., Infinite class field towers of quadratic fields, J. Reine Angew. Math., 372, 209-220 (1986) · Zbl 0589.12011
[20] Shirai, S., Central class numbers in central class field towers, Proc. Japan Acad., 51, 389-393 (1975) · Zbl 0319.12005
[21] Zagier, D. B., Zetafunktionen und quadratische Körper (1981), Springer-Verlag: Springer-Verlag New York/Berlin · Zbl 0459.10001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.